Alert archive / Nevada / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Elko, NV
NWS Elko, NV issued this flash flood watch at Aug 5, 2017, 2:24 AM PDT for 5 counties in Nevada. It took effect at Aug 6, 2017, 11:00 AM PDT. It was in force for 35 hr.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2017, 2:24 AM PDT (09:24 UTC)
- In effect from
- Aug 6, 2017, 11:00 AM PDT
- Expired
- Aug 7, 2017, 9:38 PM PDT
- In force
- 35 hr
- Issued by
- NWS Elko, NV
- Flood severity
- None
Counties Elko County, NV, Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3440 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059 WGUS65 KLKN 050924 FFALKN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Elko NV 224 AM PDT Sat Aug 5 2017 NVZ035-041-052230- /O.NEW.KLKN.FF.A.0002.170806T1800Z-170808T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Duckwater, and Currant Summit 224 AM PDT Sat Aug 5 2017 ...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT... The National Weather Service in Elko has issued a * Flash Flood Watch for portions of Nevada and south central Nevada, including the following areas, in Nevada, White Pine County. In south central Nevada, Northeastern Nye County. * From Sunday morning through late Monday night * Subtropical moisture will be across central Nevada. Heavy rainfall from slow moving thunderstorms will create an environment supportive of flash flooding. * Areas most prone to flash flooding include small creeks and streams in and near the higher terrain, wildfire burn scars, and normally dry washes. Rock slides and debris/water flows over roadways are possible. Low lying areas, where some roads are, will be susceptible to flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$
4 follow-up statements
578 WGUS65 KLKN 060952 FFALKN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Elko NV 252 AM PDT Sun Aug 6 2017 NVZ037-040-062200- /O.EXB.KLKN.FF.A.0002.170806T1800Z-170807T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Lander County and Southern Eureka County- Northwestern Nye County- Including the cities of Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Tonopah, and Round Mountain 252 AM PDT Sun Aug 6 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH THIS EVENING... The National Weather Service in Elko has expanded the * Flash Flood Watch for portions of central Nevada, including Southern Lander County, Southern Eureka County and Northwestern Nye County. * From 11 AM PDT this morning through this evening * Subtropical moisture will be across central Nevada. Heavy rainfall from slow moving thunderstorms will create an environment supportive of flash flooding. * Areas most prone to flash flooding include small creeks and streams in and near the higher terrain, wildfire burn scars, and normally dry washes. Rock slides and debris/water flows over roadways are possible. Low lying areas, where some roads are, will be susceptible to flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ NVZ035-041-062200- /O.CON.KLKN.FF.A.0002.170806T1800Z-170808T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Duckwater, and Currant Summit 252 AM PDT Sun Aug 6 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH LATE MONDAY NIGHT... The Flash Flood Watch continues for * Portions of central Nevada, including White Pine County and Northeastern Nye County. * From 11 AM PDT this morning through late Monday night * Subtropical moisture will be across central Nevada. Heavy rainfall from slow moving thunderstorms will create an environment supportive of flash flooding. * Areas most prone to flash flooding include small creeks and streams in and near the higher terrain, wildfire burn scars, and normally dry washes. Rock slides and debris/water flows over roadways are possible. Low lying areas, where some roads are, will be susceptible to flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ DS
748 WGUS65 KLKN 070046 FFALKN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Elko NV 546 PM PDT Sun Aug 6 2017 NVZ033-034-038-039-070845- /O.EXB.KLKN.FF.A.0002.170807T0600Z-170808T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeastern Elko County-Ruby Mountains/East Humboldt Range- Southwestern Elko County-South Central Elko County- Including the cities of Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Elko, Spring Creek, Carlin, Wells, Ruby Valley, and Pequop Summit 546 PM PDT Sun Aug 6 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH LATE MONDAY NIGHT... The National Weather Service in Elko has expanded the * Flash Flood Watch to include portions of Nevada and northeast Nevada, including the following areas, in Nevada, Ruby Mountains/East Humboldt Range. In northeast Nevada, South Central Elko County, Southeastern Elko County, and Southwestern Elko County. * From 11 PM PDT this evening through late Monday night * Subtropical moisture will be across central Nevada. Heavy rainfall from slow moving thunderstorms will create an environment supportive of flash flooding. * Areas most prone to flash flooding include small creeks and streams in and near the higher terrain, wildfire burn scars, and normally dry washes. Rock slides and debris/water flows over roadways are possible. Low lying areas, where some roads are, will be susceptible to flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ NVZ037-040-070845- /O.EXT.KLKN.FF.A.0002.000000T0000Z-170808T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Lander County and Southern Eureka County- Northwestern Nye County- Including the cities of Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Tonopah, and Round Mountain 546 PM PDT Sun Aug 6 2017 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE MONDAY NIGHT... The Flash Flood Watch is now in effect for * Portions of north central Nevada and south central Nevada, including the following areas, in north central Nevada, Southern Lander County and Southern Eureka County. In south central Nevada, Northwestern Nye County. * Through late Monday night * Subtropical moisture will be across central Nevada. Heavy rainfall from slow moving thunderstorms will create an environment supportive of flash flooding. * Areas most prone to flash flooding include small creeks and streams in and near the higher terrain, wildfire burn scars, and normally dry washes. Rock slides and debris/water flows over roadways are possible. Low lying areas, where some roads are, will be susceptible to flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ NVZ035-041-070845- /O.CON.KLKN.FF.A.0002.000000T0000Z-170808T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ White Pine County-Northeastern Nye County- Including the cities of Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Duckwater, and Currant Summit 546 PM PDT Sun Aug 6 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE MONDAY NIGHT... The Flash Flood Watch continues for * Portions of Nevada and south central Nevada, including the following areas, in Nevada, White Pine County. In south central Nevada, Northeastern Nye County. * Through late Monday night * Subtropical moisture will be across central Nevada. Heavy rainfall from slow moving thunderstorms will create an environment supportive of flash flooding. * Areas most prone to flash flooding include small creeks and streams in and near the higher terrain, wildfire burn scars, and normally dry washes. Rock slides and debris/water flows over roadways are possible. Low lying areas, where some roads are, will be susceptible to flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ 99
201 WGUS65 KLKN 070810 FFALKN Flood Watch National Weather Service Elko NV 110 AM PDT Mon Aug 7 2017 NVZ033>035-037>041-080000- /O.CON.KLKN.FF.A.0002.000000T0000Z-170808T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeastern Elko County-Ruby Mountains/East Humboldt Range- White Pine County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- Including the cities of Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Elko, Spring Creek, Carlin, Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater, and Currant Summit 110 AM PDT Mon Aug 7 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY TONIGHT... The Flash Flood Watch continues for * Portions of central and northeast Nevada including, White Pine County, Southern Lander County, Southern Eureka County, Southern Elko County and Northern Nye County. * Through late Monday night * Subtropical moisture will be across central and northeast Nevada. Heavy rainfall from slow moving thunderstorms will create an environment supportive of flash flooding. * Areas most prone to flash flooding include small creeks and streams in and near the higher terrain, wildfire burn scars, and normally dry washes. Rock slides and debris/water flows over roadways are possible. Low lying areas, where some roads are, will be susceptible to flooding as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A flash flood watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should flash flood warnings be issued. && $$ DS
387 WGUS65 KLKN 080438 FFALKN Flood Watch National Weather Service Elko NV 938 PM PDT Mon Aug 7 2017 NVZ033>035-037>041-080545- /O.CAN.KLKN.FF.A.0002.000000T0000Z-170808T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southeastern Elko County-Ruby Mountains/East Humboldt Range- White Pine County- Southern Lander County and Southern Eureka County- Southwestern Elko County-South Central Elko County- Northwestern Nye County-Northeastern Nye County- Including the cities of Silver Zone Pass, West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Ely, Ruth, McGill, Connors Pass, Great Basin National Park, Austin, Austin Summit, Eureka, Diamond Valley, Pinto Summit, Elko, Spring Creek, Carlin, Wells, Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater, and Currant Summit 938 PM PDT Mon Aug 7 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for White Pine, northern Nye, southern Lander, southern Eureka and souther Elko counties has been cancelled. The heavier thunderstorms have dissipated and flash flooding in no longer a risk. Brief heavy downpours will be possible through midnight with any lingering thunderstorm activity. $$ DS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 3:19 PM PDT, 11 hours 5 minutes earlier.
Area forecast discussion, Aug 4, 3:19 PM PDT, 11 hours 5 minutes before
Area Forecast Discussion National Weather Service Elko NV 319 PM PDT Fri Aug 4 2017 .SYNOPSIS...Saturday will be a few degrees cooler, though still above normal. By Sunday temperatures will return to near normal, continuing through the week. There will be isolated to scattered thunderstorms each day with greatest coverage in central Nevada this weekend, spreading northward through the week. && .SHORT TERM...The upper level ridge that has been bringing the above normal heat over the past week is in the process of breaking down. In fact, heights will be dropping to around 588 dm tomorrow and 586 dm on Sunday due to low pressure developing off of the Northern California coast. This sets up the beginning of a trend to draw moisture further northward a bit each day as well as cooling our temperatures. Convection this afternoon has begun along the central convergence zone and storms will be both moving and developing southward into northern Nye and White Pine counties through the evening. On Saturday PWATS of .75 to near an inch creep up into central Nevada and even northward into Humboldt county. Scattered afternoon thunderstorms will develop once again around Hwy 50 and south while there will be more of an isolated threat in areas north of Hwy 50, though Elko County will likely remain storm free one more day. High temperatures on Saturday will drop a few degrees more as we head towards more seasonal daytime temperatures. Overnight convection is a possibility Saturday night as an upper level jet begins to nose into southern Nevada. This should mainly effect Nye and White Pine Counties, though with the moisture in place a storm cant be ruled out further north reaching towards Humboldt County. By Sunday the higher PWATS will be dispersed across all of Nevada. While thunderstorms are expected to be more widespread on Sunday, the best instability will once again be in northern Nye and White Pine counties, with isolated flash flooding possible on both Saturday and Sunday as these storms will be slow moving. One limiting factor to convection on Sunday may be the cloud cover left over from the Saturday night activity. In fact, guidance has been bringing in much cooler temperatures for Sunday afternoon in the 80's, likely due to the expected cloud cover. However, afternoon highs were bumped up a bit above guidance, especially in northern counties where cloud cover may not be as widespread. .LONG TERM...Sunday night through next Friday Overview and Forecast Confidence: Confidence is fairly high for synoptic pattern as all models are pretty similar...that is fairly active pattern with a quiet trend towards the end of the week. Obviously, low confidence in placement of best chances for convection. What's left of a upper level trof lifts northeast over the area on Monday, pulling the dry/moist line northeast Monday evening. The subtropical jet is west to east over southern NV so this places central NV in the most favorable convective environment. Tue and Wed...another 1.5PV anomaly lifts northeast into northern CA and northern NV. Jet placement shifts slightly further north into central NV, so expect the best convective environment to shift northward also. Best convective indices reside on Wed with the PV anomaly directly overhead. By Thu, the anomaly has weaken and push east of the area. The exit region of the jet will still be in the area, so the environment is still unstable but just for far eastern or northeast NV. Another 1.5PV anomaly approach the CA/OR border on Friday, which orientates the sub- tropical jet more WSW-ENE over central NV and UT. This keeps the environment unstable near the UT/NV border and northeast corner of N but drier aloft elsewhere. Sensible Weather/Impacts: Precip T-storms expected on all days with trend towards northeastern NV after Tue. Flash flooding looks highest Sunday night thru Monday in central NV, with marginal severe t-storms possible Tuesday thru Wednesday. Overnight cloud cover will play a critical role in daytime coverage and intensity. By Friday, small chances remain near NV/ID/UT border and far northwestern Humboldt county, as the rest of the CWA looks dry. Winds No issues other than gusty outflow winds from t-storms. Temps Tricky forecast but overall cooler. Closer to average this time of year with 80s more prevalent due to convection. I do expect more 90s for high temps after Thursday and Friday due to decrease in convection and a slight rise in 500mb heights. Overnight lows mainly in the 50s and 60s. && .AVIATION...T-storms likely north of TPH...drifting southward to impact the terminal. Watch for gusty outflow winds from these. Expect t-storms to stay just outside of ELY but airport could see gusty winds from outflows from these. No issues expected at WMC and EKO other than reduce vertical vis (smoke) and high density altitudes. && .FIRE WEATHER...Winds this afternoon have been gusting to around 25 mph in northern zones and will continue through the early evening before tapering off. Scattered thunderstorms in central Nevada, south of and including the US Highway 50 corridor, are ongoing at this time and will continue this evening before slowly tapering off tonight. Storms will redevelop in the afternoons in this area through the weekend, possibly even continuing into the overnight hours on Saturday night. Weekend storms will be more isolated in areas north of Hwy 50 with more a dry/wet hybrid. The main threat will be gusty outflow winds from storms. Zones 455 and 457 also have a threat for localized flash flooding with slow moving storms. && .LKN WATCHES/WARNINGS/ADVISORIES... None. && 90/85/85/90
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:26 PM PDT | Special Weather Statement | LKN | 34 min |
Nearby
Flash Flood Watches in Nevada, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.